Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 220, NWS Pueblo, CO

August 15, 2020El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 15, 2020, 4:12 PM MDT for El Paso County, Colorado. It was in force for 31 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2020, 4:12 PM MDT (22:12 UTC)
Expired
Aug 15, 2020, 4:43 PM MDT
In force
31 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 65 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 4:13 PM MDTHAIL 14 Ssw Black Forest, CO
Aug 15, 4:14 PM MDTHAIL 16 Nne Colorado Springs, CO
Aug 15, 4:18 PM MDTHAIL 14 Wnw Falcon, CO
Aug 15, 4:50 PM MDTHAIL 1.75Peterson Afb, COREPORT VIA PICTURE ON SOCIAL MEDIA. STATED LARGEST HAIL OCCURRED AROUND 4:50 PM IN ZIP CODE 80916. LOCATION ESTIMATED BY RADAR.
Aug 15, 4:52 PM MDTHAIL 1.252 N Peterson Afb, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2130 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

475 
WUUS55 KPUB 152212
SVRPUB
COC041-152300-
/O.NEW.KPUB.SV.W.0220.200815T2212Z-200815T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
412 PM MDT Sat Aug 15 2020

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Central El Paso County in east central Colorado...

* Until 500 PM MDT.

* At 411 PM MDT, a severe thunderstorm was located near Black Forest,
  or 10 miles northeast of Colorado Springs, moving southeast at 10
  mph.

  HAZARD...Half dollar size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Colorado Springs, Peterson AFB, Falcon and Cimarron Hills. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3891 10481 3902 10463 3892 10441 3878 10466
TIME...MOT...LOC 2211Z 313DEG 7KT 3895 10470 

HAIL...1.25IN
WIND...<50MPH
 
$$

Heavener
1 follow-up statement
235 
WWUS55 KPUB 152243
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
443 PM MDT Sat Aug 15 2020

COC041-152252-
/O.CAN.KPUB.SV.W.0220.000000T0000Z-200815T2300Z/
El Paso CO-
443 PM MDT Sat Aug 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EL PASO COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

Remember, a Severe Thunderstorm Warning still remains in effect for
northeast El Paso County until 530 PM MDT.

LAT...LON 3891 10481 3902 10463 3892 10441 3878 10466
TIME...MOT...LOC 2240Z 313DEG 7KT 3891 10464 

$$

Heavener

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:02 PM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 15, 3:02 PM MDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
302 PM MDT Sat Aug 15 2020

.SHORT TERM...(This evening through Sunday)
Issued at 249 PM MDT Sat Aug 15 2020

Thunderstorms continue to percolate across the southern Sangre De
Cristo range and Raton Mesa region this afternoon where a couple
of strong to near severe storms have developed. Given light flow
aloft within the ridge, deep layer shears are likely weaker for
southern portions of our area. Still awaiting erosion of the cap
across the plains though HRRR suggests convective development will
occur along the Palmer and Raton Mesa late this afternoon into
the evening. Stout MLCAPE of 1500 J/kg along the I-25 corridor
increases to 2500+ J/kg near the eastern border this afternoon
which would be supportive of a severe thunderstorm or two with
large hail up to the size of golf balls and damaging winds. Deep
layer shears should be a little stronger for northern and eastern
portions of the plains with values around 25-35 kts. This area is
also where thunderstorm develop may be more conditional. So still
lots of uncertainty on how this will play out. Lots of potential
but high res models continue to show storm coverage will be more
isolated with lack of strong forcing. If storms can maintain, they
may form a cluster or two as they move into KS this evening and
encounter a strengthening low level jet. For now have maintained
isolated to scattered pops across the southern mountains and
southeast plains.

For Sunday, another round thunderstorms will develop across the
southeast mountains and plains.  Dew points look a little lower,
though cap may be more easily broken given more surface based
heating. One or two strong to severe storms will be possible and
will have to watch the burn scars in the southeast mountains for
another round of potential flash flooding.

As for smokey hazy skies...experimental HRRR keeps the haze and
smoke around for another day and have included this in the grids.
-KT

.LONG TERM...(Sunday night through Saturday)
Issued at 249 PM MDT Sat Aug 15 2020

There are only minor changes from the previous forecasts as the
upper-level ridge of high pressure is expected to stay centered over
the Great Basin region through the upcoming week.

Sunday night...Isolated to scattered showers and thunderstorms are
expected to be ongoing over the region into the overnight hours,
with some guidance indicating that precipitation could linger into
early Monday morning near the Kansas border. A strong to marginally
severe thunderstorm remains possible over the far eastern plains
into the evening hours, but that risk diminishes after sunset.

Monday through Saturday...The ridge of high pressure over the Great
Basin remains relatively in the same location through the period,
keeping us in north to northwest flow aloft. However, the ridge is
expected to edge slightly southward midweek. Guidance then has the
ridge potentially flattening somewhat late week, but there is some
uncertainty in how much the ridge flattens if at all, which is the
main change in the latest guidance for the long-term forecast. This
flattening will depend on whether a trough moving through southern
Canada ends up being far enough south to affect the ridge over the
western U.S. For sensible weather, daily chances for isolated to
scattered PM showers and thunderstorms are anticipated through the
forecast period. The higher terrain has the better chance to see
precipitation each day with mainly isolated storms over the lower
elevations. However, Monday does look to be mainly dry across the
plains. If the Canadian trough does take a little more of a
southerly track, the plains will likely have a better chance of
precipitation Thursday afternoon and evening than the rest of the
forecast period. High temperatures are expected to remain relatively
similar through the week with the plains seeing highs in the upper
80s to mid 90s and mid 80s to around 90 in the high valleys.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 249 PM MDT Sat Aug 15 2020

Isolated thunderstorms will be possible at the TAF sites though very
spotty coverage will keep mention of VCTS out of KPUB and KALS. KCOS
stands the best chance for VCTS. If storms do develop, large hail
and erratic gusty winds will be possible. Thunderstorms will
diminish or move east of the TAF sites by 02z with light winds
and hazy skies overnight. Some patchy MVFR clouds may develop over
KCOS and KPUB but northerly winds off the Palmer Divide may keep
a firm ceiling from developing. Another round of thunderstorms
will develop over the mountains and drift off into the adjacent
plains on Sunday. Winds will generally be diurnally driven with
speeds under 15 kts except near afternoon thunderstorms. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KT
LONG TERM...CARLBERG
AVIATION...KT
Hazardous weather outlook, Aug 15, 11:02 AM MDT, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1102 AM MDT Sat Aug 15 2020

COZ058>089-093>099-161715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1102 AM MDT Sat Aug 15 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated strong to severe thunderstorms will be possible over the
I-25 corridor and eastern plains this afternoon and evening. The
main storm risks will be hail up to the size of golf balls, and
wind gusts up to 70 mph. An isolated tornado or landspout will
also be possible. Thunderstorms will also be capable of producing
locally heavy rainfall, which could cause flash flooding on burn
scars should they be directly impacted. The Spring, Junkins, and
Hayden Pass burn scars will be most at risk today.

Isolated thunderstorms will be possible across the southwest
mountains and San Luis Valley this afternoon and evening. These
may produce gusty winds up to 45 mph, lightning, and spotty light
rainfall amounts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered afternoon and evening thunderstorms are expected across
the mountains and eastern plains Sunday. One or two of the storms
may become strong to severe, with the primary risks from these
storms being lightning, wind gusts up to 50 mph and hail up to one
inch in diameter.

For Monday through Friday, isolated to scattered afternoon and
evening thunderstorms will be mainly confined to the higher
terrain. The primary risks with any storms will be lightning and
gusty outflow winds, but a few of the stronger storms may also
produce small hail.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening over the southeast mountains
and plains.

31/29

In the hours before

Special weather statement, Aug 15, 3:34 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Pueblo CO
334 PM MDT Sat Aug 15 2020

COZ081-084-085-152215-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
334 PM MDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL
415 PM MDT...

At 334 PM MDT, Doppler radar was tracking a strong thunderstorm over
northwestern Colorado Springs, moving southeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Colorado Springs, Monument, Air Force Academy, Black Forest,
Gleneagle, Falcon and Cimarron Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3900 10493 3910 10479 3895 10455 3882 10477
TIME...MOT...LOC 2134Z 321DEG 12KT 3902 10482

Heavener
Special weather statement, Aug 15, 3:39 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
339 PM MDT Sat Aug 15 2020

COZ094-152215-
Eastern Las Animas County CO-
339 PM MDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY
UNTIL 415 PM MDT...

At 338 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Kim, or 34 miles northeast of Des Moines, moving east
at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kim an rural areas of eastern Las Animas County.

LAT...LON 3714 10362 3727 10365 3733 10333 3711 10329
TIME...MOT...LOC 2138Z 262DEG 20KT 3722 10356

29
Special weather statement, Aug 15, 3:48 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
348 PM MDT Sat Aug 15 2020

COZ074-087-088-152215-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
348 PM MDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO AND
WESTERN LAS ANIMAS COUNTIES UNTIL 415 PM MDT...

At 347 PM MDT, Doppler radar was tracking a strong thunderstorm near
La Veta, or 13 miles east of the Spring Burn Scar, moving south at
20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Huerfano and western Las Animas Counties.

LAT...LON 3762 10496 3761 10479 3741 10474 3742 10500
TIME...MOT...LOC 2147Z 001DEG 15KT 3756 10490

29
Local storm report, Aug 15, 3:56 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
356 PM MDT SAT AUG 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             3 SSE MONUMENT          39.06N 104.85W
08/15/2020  M0.75 INCH       EL PASO            CO   PUBLIC

&&
Special weather statement, Aug 15, 4:00 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
400 PM MDT Sat Aug 15 2020

COZ094-152230-
Eastern Las Animas County CO-
400 PM MDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAS ANIMAS COUNTY
UNTIL 430 PM MDT...

At 400 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles southwest of Higbee, or 33 miles south of North La Junta,
moving south at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Las
Animas County.

LAT...LON 3753 10374 3758 10354 3740 10336 3733 10369
TIME...MOT...LOC 2200Z 344DEG 12KT 3750 10363

29
Local storm report, Aug 15, 4:02 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
402 PM MDT SAT AUG 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             4 E AIR FORCE ACADEMY   39.01N 104.79W
08/15/2020  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 12:26 PM MDTSpecial Weather StatementPUBHuerfano34 min
Aug 15, 2:44 PM MDTFlash Flood Warning Considerable damage threatPUBHuerfano102 min
Aug 15, 2:46 PM MDTSpecial Weather StatementPUB29 min
Aug 15, 2:54 PM MDTSpecial Weather StatementPUBLas Animas36 min
Aug 15, 3:11 PM MDTSpecial Weather StatementPUBHuerfano34 min
Aug 15, 3:26 PM MDTSevere Thunderstorm WarningPUBLas Animas19 min
Aug 15, 3:34 PM MDTSpecial Weather StatementPUBEl Paso41 min
Aug 15, 3:39 PM MDTSpecial Weather StatementPUBLas Animas36 min
Aug 15, 3:43 PM MDTSevere Thunderstorm WarningPUBEl Paso47 min
Aug 15, 3:48 PM MDTSpecial Weather StatementPUBHuerfano27 min
Aug 15, 4:00 PM MDTSpecial Weather StatementPUBLas Animas30 min
Aug 15, 4:22 PM MDTSpecial Weather StatementPUBEl Paso38 min
Aug 15, 4:25 PM MDTSpecial Weather StatementPUBLas Animas35 min
Aug 15, 4:29 PM MDTSpecial Weather StatementPUBLas Animas46 min
Aug 15, 4:31 PM MDTSpecial Weather StatementPUBTeller29 min
Aug 15, 4:38 PM MDTSpecial Weather StatementPUB37 min
Aug 15, 4:39 PM MDTSevere Thunderstorm WarningPUBEl Paso51 min
Aug 15, 4:49 PM MDTSevere Thunderstorm WarningPUBEl Paso26 min
Aug 15, 5:11 PM MDTSevere Thunderstorm WarningPUBEl Paso14 min
Aug 15, 5:25 PM MDTSpecial Weather StatementPUBFremont50 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.